Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 196, NWS Sioux Falls, SD

May 28, 2019Pipestone County, Minnesota; Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at May 28, 2019, 3:36 AM CDT for Pipestone County, Minnesota; Moody County, South Dakota. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 3:36 AM CDT (08:36 UTC)
Expired
Jun 18, 2019, 3:36 AM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Pipestone County, MN, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flandreau Creek above Flandreau (FCRS2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06480650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

549 
WGUS43 KFSD 280836
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
336 AM CDT Tue May 28 2019

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Minnesota...South Dakota...

  Flandreau Creek Near Flandreau
  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC117-SDC101-291236-
/O.NEW.KFSD.FL.W.0196.190528T0836Z-000000T0000Z/
/FCRS2.1.ER.190528T0642Z.190528T0745Z.000000T0000Z.NO/
336 AM CDT Tue May 28 2019

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Flandreau Creek Near Flandreau.
* until further notice.
* At 02AM Tuesday the stage was 9.18 feet.
* Flood stage is 9.00 feet.
* At stages near 9.0 feet...Significant amounts of pasture land begin
  to flood. 

&&
 
LAT...LON 4426 9632 4426 9625 4417 9629 4404 9647
          4404 9656 4407 9654 4407 9649 4418 9636

$$

MNC083-291236-
/O.NEW.KFSD.FL.W.0197.190528T0836Z-000000T0000Z/
/RUSM5.1.ER.190528T0133Z.190528T0315Z.000000T0000Z.NO/
336 AM CDT Tue May 28 2019

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Redwood River At Russell.
* until further notice.
* At 02AM Tuesday the stage was 14.04 feet.
* Flood stage is 14.00 feet.
* At stages near 14.0 feet...The right bank overflows flooding some 
  low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood    Latest Observed   
         Stage    Stage  Time      

FLANDREAU CREEK
FCRS2      9.0     9.18 Tue 3 AM      

REDWOOD RIVER
RUSM5     14.0    14.04 Tue 2 AM
1 follow-up statement
293 
WGUS83 KFSD 281248
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
748 AM CDT Tue May 28 2019

...The Flood Warning is cancelled for the following rivers in 
Minnesota...South Dakota...

  Flandreau Creek Near Flandreau
  Split Rock Creek Below Jasper
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC117-SDC101-281318-
/O.CAN.KFSD.FL.W.0196.000000T0000Z-190528T1248Z/
/FCRS2.1.ER.190528T0642Z.190528T0845Z.190528T1047Z.NO/
748 AM CDT Tue May 28 2019

The Flood Warning is cancelled for
  The Flandreau Creek Near Flandreau.
* At 06AM Tuesday the stage was 8.87 feet.
* Flood stage is  9.00 feet.
* Recent activity...The river rose above flood stage on Tuesday May 
  28 and crested at 9.2 feet.
* At stages near 9.0 feet...Significant amounts of pasture land begin
  to flood. 

&&
 
LAT...LON 4426 9632 4426 9625 4417 9629 4404 9647
          4404 9656 4407 9654 4407 9649 4418 9636

$$

MNC133-SDC099-281318-
/O.CAN.KFSD.FL.W.0192.000000T0000Z-190528T1248Z/
/JSPM5.1.ER.190527T2135Z.190528T0215Z.190528T1045Z.NO/
748 AM CDT Tue May 28 2019

The Flood Warning is cancelled for
  The Split Rock Creek Below Jasper.
* At 07AM Tuesday the stage was 90.97 feet.
* Flood stage is 91.00 feet.
* Recent activity...The river rose above flood stage on Monday May 
  27 and crested at 91.2 feet.
* At stages near 91.0 feet...The lower banks on this stretch of the 
  creek are overtopped. The low water crossing on 250th Street at the 
  MN/SD state line is flooded. 

&&
 
LAT...LON 4390 9639 4384 9637 4377 9642 4372 9648
          4372 9654 4381 9649

$$

&& 
Location Flood    Latest Observed    Recent Observed
         Stage    Stage  Time        Crest Time

FLANDREAU CREEK
FCRS2     9.0      8.87 Tue 7 AM      9.2  Tue May 28

SPLIT ROCK CREEK
JSPM5    91.0     90.97 Tue 7 AM     91.2  Mon May 27

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 27, 10:53 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 27, 10:53 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1053 PM CDT Mon May 27 2019

.SHORT TERM...(This Evening through Tuesday)
Issued at 328 PM CDT Mon May 27 2019

Potent upper level low that brought areas of heavy rainfall last
night and earlier this morning continues to move east into the
Great Lakes region with broad subsidence in its wake. This recent
rainfall has already started to cause havoc on area rivers with
pronounced rises underway. River flooding will be something that
will be a concern for the days to come.

Could see a few lingering sprinkles out of the remaining cloud cover
but otherwise it will likely be later tonight and early Tuesday
before the next better chance of measurable rainfall. The next
impulse should spark an additional round of showers and
thunderstorms across Nebraska which will move east/northeast with a
few of the high res models clipping our areas south of I-90 with
rain by the early morning and daybreak hours. Severe threat
appears fairly minimal but there is a few hundred joules of
elevated CAPE across our far south to prompt SPC to leave a
marginal risk for severe weather.

The main closed upper low approaches the region later Tuesday into
Tuesday night and will lead to a much better threat of widespread
rainfall across the region. Latest guidance continues to bury the
surface boundary to the south of our area and thus would expect the
main severe threat to remain well south of our area as well. With
that said, there is enough elevated instability and deep layer shear
that the slight/marginal risk over our southeastern half appears to
capture the severe threat adequately. Probably of bigger concern
with the antecedent soggy conditions is the potential for additional
rainfall. Surface low track is still a bit uncertain but there looks
to be two potential areas of focus for the higher rainfall amounts
with one across our northwest quadrant and then potentially across a
few of our NW Iowa counties depending on where convection develops.
As with any convectively influenced QPF, rain amounts are tough to
pin down but a broad average of 0.5 to 1.0 inch looks good with
likely some locations picking up an additional inch plus.
Obviously this will be something to monitor over the next 24
hours, especially across our more sensitive areas. WPC has
highlighted our area in a marginal risk for excessive rainfall.

.LONG TERM...(Tuesday Night through Monday)
Issued at 328 PM CDT Mon May 27 2019

Upper level low is slow to meander across our region with lingering
rain chances Wednesday, perhaps even into Thursday. Beyond that, we
get stuck in between the northern and southern stream jets with no
significant systems expected. Various models still have an
occasional weak disturbance but thankfully the threat for additional
impactful rainfall looks low. Temperatures look to start off in the
60s for highs for the middle of the week before rising back into the
70s to near 80 by late week into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CDT Mon May 27 2019

Mid-level cloud decks are expected to continue through the night.
Locations south of I-90 including KSUX will likely see a couple
hours of showers and a few weak thunderstorms move through during
the early AM hours Tuesday. Winds will be light overall
throughout the next 24 hours, but could be breezy gusting to 30 kt
in the immediate vicinity of overnight showers. Morning fog looks
unlikely given persistent light winds and abundant cloud cover.
Showers and thunderstorms return Tuesday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, May 27, 3:53 PM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
353 PM CDT Mon May 27 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
353 PM CDT Mon May 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

There is a chance of additional showers and isolated thunderstorms
later tonight, mainly south of I-90. The threat for severe weather
and heavy rain appears low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will become likely again later Tuesday and
Tuesday night. A couple of these storms in far southeast South Dakota
and northwest Iowa may become severe, with large hail and damaging
winds. In addition, areas of heavier rainfall may cause continued
issues with flooding and ponding of water. Those with interest on
area waterways will want to monitor river levels and forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:00 PM CDTRiver Flood WarningFSDRock21 days
May 27, 11:20 PM CDTRiver Flood WarningFSDCottonwood, Jackson8 days
May 28, 3:36 AM CDTRiver Flood WarningFSDLyon21 days
May 28, 3:38 AM CDTRiver Flood WarningFSDMurray21 days
May 28, 12:31 PM CDTRiver Flood WarningFSDRock21 days
May 28, 12:26 AM CDTRiver Flood WarningFSDLincoln, Minnehaha21 days
May 28, 1:57 PM CDTRiver Flood WarningFSDUnion21 days

Nearby

River Flood Warnings in Minnesota, 2019River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.